Alert archive / North Dakota / Wind Chill Advisories in 2018
Wind Chill Advisory 7, NWS Grand Forks, ND
NWS Grand Forks, ND issued this wind chill advisory at Jan 12, 2018, 11:57 AM CST for 15 counties in North Dakota; 8 counties in Minnesota. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Jan 12, 2018, 11:57 AM CST (17:57 UTC)
- Expired
- Jan 12, 2018, 2:52 PM CST
- In force
- 3 hr
- Issued by
- NWS Grand Forks, ND
All 23 counties
Clay County, MN, Kittson County, MN, Marshall County, MN, Norman County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 40 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 6.0 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 902 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
333 WWUS43 KFGF 121757 WSWFGF URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Forks ND 1157 AM CST Fri Jan 12 2018 MNZ001>005-007-008-013>015-NDZ006>008-014>016-024-026>030-038-039- 049-054-122200- /O.CAN.KFGF.WC.Y.0006.000000T0000Z-180112T2200Z/ /O.NEW.KFGF.WC.Y.0007.180112T1800Z-180112T2200Z/ West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall- Pennington-Red Lake-East Polk-Towner-Cavalier-Pembina-Benson- Ramsey-Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele- Traill-Barnes-Cass-Ransom-Western Walsh County- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, Roseau, Warroad, Greenbush, Warren, Stephen, Argyle, Newfolden, Middle River, Grygla, Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Cando, Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, Lisbon, Enderlin, Edinburg, Adams, and Lankin 1157 AM CST Fri Jan 12 2018 ...WIND CHILL ADVISORY IN EFFECT UNTIL 4 PM CST THIS AFTERNOON... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 25 below zero to 35 below zero. * WHERE...Portions of northwest and west central Minnesota and northeast and southeast North Dakota. * WHEN...Until 4 PM CST this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ MNZ006-009-016-017-022>024-027>032-040-NDZ052-053-121900- /O.CAN.KFGF.WC.Y.0006.000000T0000Z-180112T1800Z/ Lake Of The Woods-North Beltrami-North Clearwater-South Beltrami- Mahnomen-South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Sargent-Richland- Including the cities of Baudette, Red Lake, Redby, Ponemah, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, Detroit Lakes, Wolf Lake, Breckenridge, Fergus Falls, Perham, New York Mills, Parkers Prairie, Henning, Battle Lake, Wadena, Menahga, Elbow Lake, Hoffman, Ashby, Herman, Barrett, Gwinner, Milnor, Forman, Rutland, and Wahpeton 1157 AM CST Fri Jan 12 2018 ...WIND CHILL ADVISORY WILL EXPIRE AT NOON TODAY... Some pockets of low wind chill values may occur throughout the afternoon. $$ Gust
1 follow-up statement
734 WWUS43 KFGF 122052 WSWFGF URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Forks ND 252 PM CST Fri Jan 12 2018 MNZ001>005-007-008-013>015-NDZ006>008-014>016-024-026>030-038-039- 049-054-122200- /O.CAN.KFGF.WC.Y.0007.000000T0000Z-180112T2200Z/ West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall- Pennington-Red Lake-East Polk-Towner-Cavalier-Pembina-Benson- Ramsey-Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele- Traill-Barnes-Cass-Ransom-Western Walsh County- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, Roseau, Warroad, Greenbush, Warren, Stephen, Argyle, Newfolden, Middle River, Grygla, Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Cando, Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, Lisbon, Enderlin, Edinburg, Adams, and Lankin 252 PM CST Fri Jan 12 2018 ...WIND CHILL ADVISORY IS CANCELLED... Wind Chills for the remainder of this afternoon should remain at or above advisory criteria. Additional headlines are expected for later this evening. $$ Gust
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this wind chill advisory went out at Jan 12, 11:43 AM CST, 14 minutes earlier.
Area forecast discussion, Jan 12, 11:43 AM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1143 AM CST Fri Jan 12 2018
.UPDATE...
Issued at 1142 AM CST Fri Jan 12 2018
No significant updates planned for the early afternoon. An updated
Aviation Discussion is attached below.
UPDATE Issued at 959 AM CST Fri Jan 12 2018
Wind Chills of -25F to -40F are likely to persist well into the
afternoon for a large part of eastern ND and northwest MN.
Temperature recovery has been quite slow and winds are starting to
increase just a bit.
UPDATE Issued at 643 AM CST Fri Jan 12 2018
Temperatures bottoming out this morning in the teens and 20s
below with calm to light winds causing wind chills to be in the 25
to 45 below range. Question will be how much recovery occurs
today.
&&
.SHORT TERM...(Today and tonight)
Issued at 315 AM CST Fri Jan 12 2018
Center of the dry arctic airmass nosing into the area from the
west with temperatures this morning in the teens and 20s below
with wind chills generally in the negative 25 to 40F range. Will
see some recovery although how much is the main question mark in
the forecast today. Westerly wind in the 5 to 10 kt range as the
center of the SFC high remains to the west northwest today should
be enough mixing to help temps rise to around minus 10 for areas
with deeper newer snow and some negative single digits in the
south where less new snow exists. SFC high drifts into south
central ND by Saturday morning. So another night of 20s and maybe
even 30s below with light winds. Wind chills ranging from 25
(actual temperatures) to 45 below, whenever there is a puff of
wind tonight into saturday morning.
.LONG TERM...(Saturday through Thursday)
Issued at 315 AM CST Fri Jan 12 2018
Upper air pattern amplifies through this period. Upper level ridge
over western North America builds and shifts a little east through
12Z Mon. Upper level trough over the Canadian Archipelago will move
south into the Northern Plains by 00Z Mon. Light snow with
approaching upper trough is forecast for Sun. Also another shot of
arctic air will move into the area for Sun.
Mon thru Thu
Split flow develops by 12Z Thu over North America. Southern stream
will undercut upper ridge in the west late in the period. Long wave
pattern de-amplifies this period. Long wave trough over eastern
North America will shift into eastern Canada/New England by Thu.
Long wave ridge over western North America flattens by Thu. Upper
ridge western North America will move over the area by wed and will
moderate temps.
Little change to high temperatures for Mon. High temps were
decreased a degree or so for Tue and increased a degree or so for
Wed and Thu from yesterdays forecast.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1142 AM CST Fri Jan 12 2018
Expect fair skies and a light westerly breeze throughout the
remainder of today and much of Saturday. Expect Extreme Cold
temperatures through Saturday.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Wind Chill Advisory until noon CST today for NDZ052-053.
Wind Chill Advisory until 4 PM CST this afternoon for NDZ006>008-
014>016-024-026>030-038-039-049-054.
MN...Wind Chill Advisory until noon CST today for MNZ006-009-016-017-
022>024-027>032-040.
Wind Chill Advisory until 4 PM CST this afternoon for MNZ001>005-
007-008-013>015.
&&
UPDATE...Gust
SHORT TERM...JK
LONG TERM...JH
AVIATION...GustHazardous weather outlook, Jan 12, 3:44 AM CST, 8 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 344 AM CST Fri Jan 12 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-130945- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 344 AM CST Fri Jan 12 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Wind chills in the 25 to 40 below zero range will persist for much of the day and return for the overnight period. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Hazardous wind chills will continue into Saturday morning. A clipper will bring another round of light snow to NW Minnesota and winds maybe be strong enough to cause some blowing snow, reducing visibilities on Sunday. Hazardous wind chills will follow the clipper system as another arctic airmass settles into the region to start the next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Jan 12, 9:27 AM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
927 AM CST FRI JAN 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 3 E WASKISH 48.16N 94.45W
01/11/2018 M4.0 INCH Beltrami MN CO-OP OBSERVER
24 HR SNOWFALL.
&&
WBARRETTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 12, 3:08 PM CST | Wind Chill Warning | FGF | Barnes, Benson, Cass, Cavalier, Eddy, Grand Forks and 9 more | 20 hr |
| Jan 12, 3:08 PM CST | Wind Chill Advisory | FGF | Cass, Grand Forks, Pembina, Richland, Sargent, Steele and 2 more | 20 hr |
Nearby
Wind Chill Advisories in North Dakota, 2018Wind Chill Advisories in Minnesota, 2018Every wind chill advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.